So, the hives are back.
Not the huge, quarter-sized hives, but a sprinkling of tiny hives all down Silas’s back. It started off with one or two. “Is that a hive?” we asked each other, “or just a bump?” Now it’s up to probably two dozen.
There are two likely scenarios, both fairly unpleasant.
1) Silas is allergic to ragweed. On Monday, our ragweed count per cubic meter of air was 6. On Wednesday, it was 68. 6 was “low,” 68 was “high,” according to the reporting service. Wednesday is when we started noticing the little maybe hives. Since then the local pollen collection data has been broken, but the prediction is for an upward trend to continue.
This is bad news for two reason. First, it sets a bad precedent for the rest of our year. That is, pollen season is basically year round here. If Silas is going to develop “year two” allergies, we may be in for a bad, bad year. Secondly, it would mean he’s getting small hives with the ragweed count less than 100. Last year we were in a drought so bad that thousands of trees died, and the ragweed numbers still hit four times that. Year before last, a “regular” year, the number got as high as 850. That’s in one day.
2) Silas is having a mild reaction to his antibiotic. He started a round of Simplicef on August 29. At the same time, he was taking Temaril, an antihistamine/steroid. Tuesday was his last dose of Temaril, and the hives appeared on Wednesday. It’s possible that the Temaril was masking an allergy to the Simplicef. Hives are one of the medicine’s potential side effects.
An allergy to Simplicef is bad because this is the very, very effective standard treatment for his skin infections. There’s also some data saying that people who react badly to cephalosporins may also be allergic to penicillin. I’m not sure if a similar study has been done in dogs.
Because it could be the antibiotic, I’m a little hesitant to give him an antihistamine. That is, I don’t want to mask the development of more serious symptoms. But, because he has a history of environmental allergies that cause this symptom, and there has been a corollary allergen spike, I’m not comfortable discontinuing his antibiotic without veterinary advice. I guess we’ll be back at the vet on Monday. Sigh.